Long QT syndrome (LQTS) is heart signaling disorder that can cause fast, chaotic heartbeats (arrhythmias). A heart signaling disorder is also called a heart conduction disorder.
Some people are born with altered DNA that causes long QT syndrome (congenital long QT syndrome). Long QT syndrome may also occur later in life (acquired long QT syndrome) as the result of some medical conditions, certain drugs or mineral imbalances.
Long QT syndrome can cause sudden fainting and seizures. Young people with LQTS syndrome have an increased risk of sudden death.
Treatment for long QT syndrome includes lifestyle changes and medications to prevent dangerous heartbeats. Sometimes surgery is needed to implant a device to control the heart's rhythm.
Some people with long QT syndrome (LQTS) do not have any noticeable symptoms. The condition may be discovered when an electrocardiogram (ECG) or genetic testing is done for other reasons.
Fainting (syncope) is the most common symptom of long QT syndrome. A fainting spell from long QT syndrome can occur with little to no warning. Some people have fainting warning signs first, including:
- Blurred vision
- Pounding heartbeats (palpitations)
Fainting occurs when the heart temporarily beats in an unorganized way. You might faint when you're excited, angry or scared or during exercise. Things that startle you — for example, a telephone or an alarm clock — can cause you to lose consciousness.
Long QT syndrome may also cause seizures in some people. Symptoms of long QT syndrome sometimes occur during sleep.
Most people with symptoms of LQTS have their first episode by age 40. When the condition is present at birth (congenital long QT syndrome), symptoms may occur during the first weeks to months of life or later in childhood.
Generally, after a long QT episode, the heart returns to its typical rhythm. If the heart doesn't reset itself or if an external defibrillator isn't used in time to reset the heart rhythm, sudden death will occur.
When to see a doctor
Call your health care provider if you suddenly faint during physical activity or emotional excitement or after taking any new medication. If you have a parent, sibling or child with long QT syndrome, it's important to let your provider know. Long QT syndrome can run in families.
Long QT syndrome is a heart rhythm disorder caused by changes in the heart's electrical recharging system. It doesn't affect the heart's structure.
In a typical heart, the heart sends blood out to the body during each heartbeat. The heart's chambers squeeze (contract) and relax to pump the blood. This coordinated action is controlled by the heart's electrical system. Electrical signals (impulses) travel from the top to the bottom of the heart. The tell the heart to contract and beat. After each heartbeat, the system recharges to prepare for the next heartbeat.
In long QT syndrome, the heart's electrical system takes longer than usual to recharge between beats. This delay is called a prolonged QT interval. It may be seen on an electrocardiogram (ECG).
Long QT syndrome is often grouped into two main categories, depending on the cause.
- If you are born with the condition, it's called congenital long QT syndrome. Some forms of long QT syndrome result from altered DNA that is passed down through families (inherited).
- If an underlying medical condition or medication causes it, it's called acquired long QT syndrome. This type of long QT syndrome is usually reversible when the underlying cause is identified and treated.
Causes of congenital long QT syndrome
More than a dozen genes have been linked to long QT syndrome so far. Researchers have identified hundreds of alterations within these genes.
There are two forms of congenital long QT syndrome:
- Romano-Ward syndrome (autosomal dominant form). This more common form occurs in people who inherit only a single gene variant from one parent.
- Jervell and Lange-Nielsen syndrome (autosomal recessive form). Episodes of this rare form of LQTS usually occur very early in life and are more severe. In this syndrome, children receive the altered gene variants from both parents. The children are born with long QT syndrome and deafness.
Causes of acquired long QT syndrome
More than 100 medications — many of them common — can cause prolonged QT intervals in otherwise healthy people.
If a medication causes acquired long QT syndrome (LQTS), the condition may be called drug-induced long QT syndrome. Medications that can cause LQTS include:
- Certain antibiotics, such as erythromycin (Eryc, Erythrocin, others), azithromycin (Zithromax) and others
- Certain antifungal pills used to treat yeast infections
- Diuretics that cause an electrolyte imbalance (low potassium, most commonly)
- Heart rhythm drugs (anti-arrhythmics) that lengthen the QT interval
- Some antidepressant and antipsychotic medications
- Some anti-nausea medications
Always tell your health care provider about all the medications you take, including those you buy without a prescription.
Health conditions that can lead to acquired long QT syndrome include:
- Body temperature below 95 degrees Fahrenheit (37 degrees Celsius), a condition called hypothermia
- Low calcium (hypocalcemia)
- Low magnesium (hypomagnesemia)
- Low potassium (hypokalemia)
- Noncancerous tumor of the adrenal gland (pheochromocytoma)
- Stroke or brain (intracranial) bleed
- Underactive thyroid (hypothyroidism)
The following things may increase the risk of developing long QT syndrome:
- A history of cardiac arrest
- Having a parent, sibling or child with long QT syndrome
- Using medications known to cause prolonged QT intervals
- Being female and on heart medication
- Excessive vomiting or diarrhea, which causes electrolyte imbalances
- Eating disorders, such as anorexia nervosa, which cause electrolyte imbalances
If you have long QT syndrome and are considering pregnancy, tell your health care provider. Your health care provider will want to carefully monitor you during pregnancy to help prevent things that can trigger an LQTS episode.
Proper medical treatment and lifestyle changes can help prevent complications related to long QT syndrome.
Potential complications of long QT syndrome include:
Torsades de pointes ("twisting of the points"). This is a life-threatening irregular heartbeat (arrhythmia). The heart's two lower chambers (ventricles) beat fast and chaotically, making the waves on an ECG monitor look twisted. The heart pumps out less blood. The lack of blood to the brain causes sudden fainting, often without warning.
If the episode lasts for a long time, fainting can be followed by a full-body seizure. If the dangerous rhythm does not correct itself, then a life-threatening arrhythmia called ventricular fibrillation follows.
- Ventricular fibrillation. This condition causes the lower heart chambers to beat so fast that the heart quivers and stops pumping blood. Unless a defibrillator is used to reset the heart's rhythm, ventricular fibrillation can lead to brain damage and sudden death.
- Sudden death. Long QT syndrome has been linked to sudden death in young people who otherwise appear healthy. The condition might be responsible for some unexplained events in children and young adults, such as unexplained fainting, drownings or seizures.
Regular health checkups and good communication with your health care provider may help prevent health conditions that lead to some types of acquired long QT syndrome. It's especially important to avoid medications that can affect the heart rhythm and cause a prolonged QT interval.
There is no known prevention for congenital long QT syndrome. Families with inherited long QT syndrome might consider genetic screening. With proper treatment, you can manage and prevent the dangerous heartbeats that can lead to long QT syndrome complications.